Alert archive / Florida / Special Weather Statements in 2017
Special Weather Statement, NWS Melbourne, FL
NWS Melbourne, FL issued this special weather statement at Aug 18, 2017, 5:13 PM EDT for Volusia County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2017, 5:13 PM EDT (21:13 UTC)
- Expired
- Aug 18, 2017, 6:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Melbourne, FL
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 113 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 9.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
655 WWUS82 KMLB 182113 SPSMLB Special Weather Statement National Weather Service Melbourne FL 513 PM EDT FRI AUG 18 2017 FLZ041-141-182200- Inland Volusia County FL-Coastal Volusia County FL- 513 PM EDT FRI AUG 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VOLUSIA COUNTY UNTIL 600 PM EDT... At 512 PM EDT, Doppler radar was tracking a strong thunderstorm near Lake Helen, moving north at 5 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Deltona, DeLand, and Lake Helen. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2885 8102 2885 8124 2926 8146 2926 8116 TIME...MOT...LOC 2112Z 159DEG 4KT 2901 8119 $$ 15
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 18, 3:41 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 18, 3:41 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 341 PM EDT Fri Aug 18 2017 .DISCUSSION... Current-tonight...Pending boundary collisions to occur over the next 2H will dictate PoP coverage for the rest of the afternoon as upr drying has limited convective development over much of the area so far this aftn. The evening forecast features a chc of storms inland with isolated coverage at the coastal counties through around 10 PM. The potential remains for some gusty winds and locally heavy rain through dusk should some stronger storms develop with collisions. Sat-Sun...Upper low downstream of the FL peninsula over Yucatan channel wl continue slowly west. Overall moisture values remain temporarily on the low side area wide and PoP guidance/forecast is reduced below climo Sat. Temps will run a few degrees above climo with afternoon heat indices approaching 105 to 107. From Prev disc... Slug of deep, tropical moisture advects from SE to NW across CWA to east of trough axis late Sat night and into Sun. With deep SE flow of moist conditions (PW 2.00-2.25 inches), coverage of showers with embedded storms will increase over the Atlantic late Sat with scattered activity working onshore, especially SE coast, with some isolated nocturnal showers possible even far inland. High coverage of showers/storms expected Sun areawide, with best chance over central/south CWA (50-60 POP). Mon-Thu...Ridge axis re-establishes north of CWA next week, resulting in long fetch of onshore flow across central FL. Moisture levels lessen early in the week as inverted trough exits west, causing diurnal storm coverage to return to climo values (generally 30-40 POPs, possibly a little higher near Lake Okeechobee and southern Treasure Coast). Global models continue to display run-to-run inconsistency with handling of next tropical disturbance. With unfavorable conditions for significant development, best course of action at this point is to show increase of shower/storm coverage Wed/Thu as swath of higher PW reaches area in association with inverted trough. Max temps near to slightly above normal, with mins at least several degrees above climo, with some coastal locations remaining near 80 for mins given onshore flow across warm waters. && .AVIATION... VFR outside of showers/thunderstorms. Another afternoon and evening of scattered to numerous showers and thunderstorms with the highest chances over the far interior, and TEMPO groups have been added for LEE, ISM, MCO, and SFB. For the coastal sites, most showers/storms that form along the east coast sea breeze should be to the west, but some storms could make it back to the coast late this afternoon and evening from DAB to VRB. Not confident enough for TEMPO groups as of right now. The majority of the activity should end over the interior around sunset and a few hours later for the coastal sites. && .MARINE... Tonight...Fairly quiet over the waters with wind wave of 1-2 ft near the coast and around 2-3 ft over the outer waters. Storm coverage will be very sparse at best. Sat-Sun...light SE winds increasing to 10-15 kt, especially across southern waters late Sat/early Sun as axis of inverted trough reaches south FL. Seas 2-3 ft, up to 4 ft in Gulf Stream. Scattered to locally numerous showers and storms moving onshore, especially southernmost waters. Mon-Tue...Long SE fetch near 15 kt with seas building to 4-5 ft, except 3 ft over northern near-shore waters. Onshore flow becomes more easterly Tue and perhaps lessing a bit as ridge axis builds far to the north. Long fetch should allow seas to remain elevated at 4-6 feet across offshore waters and 3-4 ft closer to shore. Scattered onshore moving showers/storms. && .PRELIMINARY POINT TEMPS/POPS... DAB 76 92 75 89 / 20 20 30 40 MCO 75 97 77 93 / 30 20 20 50 MLB 77 93 77 88 / 20 20 30 60 VRB 74 92 76 89 / 20 20 40 60 LEE 77 96 77 95 / 30 30 20 50 SFB 76 96 77 93 / 30 20 20 50 ORL 77 97 78 93 / 30 20 20 50 FPR 74 93 76 89 / 20 20 40 60 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && JP/WU/JC
Hazardous weather outlook, Aug 18, 4:46 AM EDT, 12 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 446 AM EDT Fri Aug 18 2017 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-182100- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 446 AM EDT Fri Aug 18 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... A very moist air mass will lead to scattered thunderstorms this afternoon and evening. The highest coverage is expected to occur from Lake and interior Volusia counties, across metro Orlando into Osceola county. A few strong storms will produce frequent lightning strikes and gusty winds 40 to 50 mph. Storm motion will be slow and erratic, but generally building southward through the afternoon. .FLOOD IMPACT... A few slow moving and strong thunderstorms will be capable of producing quick 2 to 3 inch downpours. Considerable water ponding on roadways and other poorly drained areas will occur. .EXCESSIVE HEAT IMPACT... The combination of hot temperatures and high humidity will produce heat indices between 100 and 105 from late this morning into afternoon. If engaging in outdoor activities, consume sports drinks and plenty of water. Also take breaks in the shade or air conditioning. .MARINE THUNDERSTORM GUST IMPACT... Scattered afternoon storms over land will be capable of producing wind gusts over 40 mph, mainly across interior counties. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. The greatest chance for strong afternoon storms is expected to shift to interior sections over the weekend and through early next week as an onshore wind flow develops and gradually freshens. These onshore winds will also start to make the surf zone more hazardous, especially due to rip currents. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today, however spotters are encouraged to report any rain amounts of 3 inches or greater. Lascody
In the hours before
Special weather statement, Aug 18, 5:01 PM EDT, 12 minutes before
Special Weather Statement National Weather Service Melbourne FL 501 PM EDT FRI AUG 18 2017 FLZ045-053-147-182230- Osceola FL-Northern Brevard County FL-Orange FL- 501 PM EDT FRI AUG 18 2017 ...TRIPLE BOUNDARY COLLISION IMMINENT OVER EASTERN ORANGE AND NORTHEASTERN OSCEOLA COUNTIES... At 455 PM EDT, Doppler radar was tracking two strong thunderstorm outflow boundarys, one pushing east through east Orange and Central Osceola counties, and one pushing north out of south Osceola County. In addition, the east coast sea breeze was drifting slowly west across the west border of Brevard County. These three boundaries will merge over east Orange and Northeast Osceola county between 5:30 and 6:00 PM. Strong thunderstorms are expected to develop as the collision occurs. Wind gusts up to 50 mph will be possible with any storms that develop. Locations impacted include... Wedgefield, Lone Cabbage Fish Camp, Bithlo, Christmas and Holopaw. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall and frequent cloud-to-ground lightning also will occur with these storms, along with localized flooding. Do not drive your vehicle through flooded roadways. Remember, lightning can strike well outside the audible range of thunder. If you hear thunder, seek a safe shelter immediately inside a building or vehicle. && LAT...LON 2861 8087 2804 8087 2804 8127 2861 8111 TIME...MOT...LOC 2055Z 074DEG 2KT 2822 8103 Bragaw
Special weather statement, Aug 18, 5:13 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Melbourne FL 513 PM EDT FRI AUG 18 2017 FLZ041-141-182200- Inland Volusia County FL-Coastal Volusia County FL- 513 PM EDT FRI AUG 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VOLUSIA COUNTY UNTIL 600 PM EDT... At 512 PM EDT, Doppler radar was tracking a strong thunderstorm near Lake Helen, moving north at 5 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Deltona, DeLand, and Lake Helen. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2885 8102 2885 8124 2926 8146 2926 8116 TIME...MOT...LOC 2112Z 159DEG 4KT 2901 8119 15
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:01 PM EDT | Special Weather Statement | MLB | Osceola | 89 min |
| Aug 18, 5:53 PM EDT | Areal Flood Advisory | MLB | Volusia | 52 min |
| Aug 18, 6:52 PM EDT | Tornado Warning | MLB | Brevard | 23 min |
| Aug 18, 6:54 PM EDT | Special Marine Warning | MLB | 66 min |
Nearby
Special Weather Statements in Florida, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.